question-icon

In the middle of the night I had alot of

default
Posted on Thu, 28 Mar 2019
Question: In the middle of the night I had alot of itching of the foreskin on my penis. I put some hydrocortisone cream on, which reduced (but didn't elimiinate) the itching. When I awoke the foreskin had swollen up and still is very itchy.
Could this be a drug reaction? I took half of a alprazolam before bed. I am on clopidogrel, ramapril and atorvastatin . I don't have any other symptoms but have never had this happen. Again, the itchiness and swelling is the prime issue
doctor
Answered by Dr. Antoneta Zotaj (1 hour later)
Brief Answer:
Allergic reaction from medications seems less likely, other possible causes and treatment to try explained below

Detailed Answer:
Hi,

Generally allergy from medications, if they are taken orally, is expected to cause a more spread reaction other than localized in the genital area. If you have been applying something locally before the itchiness and swelling started then it might be related to a reaction in the area to the local treatment.
The itchiness can be caused from local irritation or even eczema/dermatitis and in some cases from fungal infection as well.

I would recommend you to use a combination of a steroid that you are using (hydrocortisone) and an antifungal (miconazole or clotrimazole) locally on the area (you can have the creams separately and apply first the steroid in thin layer and then the antifungal on top of it) twice a day for a week. You can also take some benadryl or loratadine to help with the itchiness (watch the risk for drowsiness especially because you take alprazolam, be cautious of driving or other activities that need a concentration while on these drugs)

Please try not to scratch the area, if the itchiness is intense use some local cold compresses (not direct ice) for 15 minutes.

If you see no improvement with this treatment for 3-4 days or you notice any worsening or if you start to feel pain in the area, you will need to see a doctor.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Antoneta Zotaj,
General & Family Physician
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Antoneta Zotaj

General & Family Physician

Practicing since :2004

Answered : 3189 Questions

premium_optimized

The User accepted the expert's answer

Share on
In the middle of the night I had alot of

Brief Answer: Allergic reaction from medications seems less likely, other possible causes and treatment to try explained below Detailed Answer: Hi, Generally allergy from medications, if they are taken orally, is expected to cause a more spread reaction other than localized in the genital area. If you have been applying something locally before the itchiness and swelling started then it might be related to a reaction in the area to the local treatment. The itchiness can be caused from local irritation or even eczema/dermatitis and in some cases from fungal infection as well. I would recommend you to use a combination of a steroid that you are using (hydrocortisone) and an antifungal (miconazole or clotrimazole) locally on the area (you can have the creams separately and apply first the steroid in thin layer and then the antifungal on top of it) twice a day for a week. You can also take some benadryl or loratadine to help with the itchiness (watch the risk for drowsiness especially because you take alprazolam, be cautious of driving or other activities that need a concentration while on these drugs) Please try not to scratch the area, if the itchiness is intense use some local cold compresses (not direct ice) for 15 minutes. If you see no improvement with this treatment for 3-4 days or you notice any worsening or if you start to feel pain in the area, you will need to see a doctor. Hope I have answered your query. Let me know if I can assist you further. Regards, Dr. Antoneta Zotaj, General & Family Physician